Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2002, 4:54 PM MDT for Hudspeth County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 4:54 PM MDT (22:54 UTC)
- Expired
- Aug 13, 2002, 5:30 PM MDT
- In force
- 36 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 159 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS54 KEPZ 132254 SVRELP TXC229-132330- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 452 PM MDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL HUDSPETH COUNTY IN TEXAS INCLUDING THE CITY OF SIERRA BLANCA * UNTIL 530 PM MDT * AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SIERRA BLANCA...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...THE VICINITY OF SIERRA BLANCA 510 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3130 10518 3124 10551 3090 10544 3097 10497
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:38 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 13, 1:38 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 138 PM MDT TUE AUG 13 2002 SYNOPSIS... A COLD FRONT WAS MOVING THROUGH THE AREA TONIGHT. THIS FRONT COMBINED WITH THE INTENSE HEATING OF THE DAY WILL HELP KICK OFF SOME EVENING THUNDERSTORMS...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS. BEHIND THE FRONT WELL SEE SLIGHTLY COOLER TEMPERATURES AND A CHANCE OF THUNDERSTORMS. BUT THE DRIER...WARMER AIR WILL BE QUICK TO RETURN BY FRIDAY...SO FOR THE WEEKEND WELL SEE A RETURN TO DRIER CONDITIONS WITH ABOVE NORMAL TEMPERATURES. DISCUSSION... COULD BE A LITTLE INTERESTING THIS EVENING. ON THE PLUS SIDE FOR CONVECTION IS PLENTY OF MOISTURE AT THE SURFACE...A COLD FRONT CHUGGING INTO THE AREA AND ABOUT A 50 DEGREE DEWPOINT DEPRESSION WHICH WILL BE GOOD FOR STRONG WINDS. ON THE NEGATIVE SIDE FOR CONVECTION THIS EVENING IS A DECENT CAP ALOFT AND PLENTY OF DRY AIR IN THE MIDDLE AND UPPER REACHES OF THE ATMOSPHERE. DESPITE THE CAP YESTERDAY A FEW STORMS MANAGED TO POP UP...SO WITH THE ADDED INSTABILITY OF THE FRONTAL SYSTEM ILL GIVE EVERYONE EAST OF THE RIO GRANDE A CHANCE FOR THUNDERSTORMS THIS EVENING...WEST OF THE RIO GRANDE WILL ONLY SEE ISOLATED. THE COLD FRONT WILL PUSH ABOUT TO THE CONTINENTAL DIVIDE BY THE MORNING AND THEN BEGIN TO WASH OUT. WEDNESDAY NIGHT WILL SEE A SLIGHT CHANCE FOR THUNDERSTORMS. THEN ON THURSDAY THE DRY WESTERLIES WINDS WILL RETURN AND WILL HELP DRY US OUT AND WARM US UP. AS WE MOVE INTO THE END OF THE WEEK UPPER LEVEL HIGH PRESSURE WILL BUILD INTO NEW MEXICO AND WE SHOULD SEE PLENTY OF SUN AND WARM TEMPERATURES. ILL PULL THE POPS OUT OF THE FORECAST FOR THE LOWLANDS BUT KEEP THEM IN FOR THE HIGHER ELEVATIONS AS WE MOVE INTO THE WEEKEND. THE FIRST PART OF NEXT WEEK LOOKS LIKE A CONTINUATION OF THE SAME WEATHER...WARM AND DRY. EL PASO BU 71/ 95/ 69/ 97/ 71 32201 LAS CRUCES BU 66/ 93/ 64/ 95/ 66 32201 ALAMOGORDO BU 66/ 93/ 64/ 95/ 66 32201 CLOUDCROFT BU 49/ 73/ 47/ 75/ 49 33131 TRUTH OR CONSEQUENCES BU 68/ 94/ 66/ 96/ 68 32201 SILVER CITY BU 60/ 87/ 58/ 89/ 60 22110 DEMING BU 65/ 94/ 63/ 96/ 65 21101 LORDSBURG BU 65/ 95/ 63/ 97/ 65 21101 SIERRA BLANCA BU 67/ 92/ 65/ 94/ 67 32201 .ELP...NONE 15 BRICE N
In the hours before
Special weather statement, Aug 13, 4:09 PM MDT, 45 minutes before
NMZ022>025-030>032-TXZ055-056-140400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 409 PM MDT TUE AUG 13 2002 ...STRONG THUNDERSTORMS DEVELOPING THIS EVENING... AT 410 PM MDT DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING ALONG AND NEAR A COLD FRONT PUSHING WESTWARD INTO THE AREA. CONDITIONS ARE FAVORABLE FOR VERY STRONG OUTFLOW WINDS. THUNDERSTORMS WILL CONTINUE TO FORM AS THE FRONT PUSHES WEST THIS EVENING. THESE STRONG THUNDERSTORM WINDS WILL BE ABLE TO KICK UP SIGNIFICANT AMOUNTS OF DUST AND SAND. DRIVERS...ESPECIALLY ALONG I-10 WEST OF LAS CRUCES...SHOULD EXERCISE EXTREME CAUTION. VISIBILITIES WILL BE REDUCED TO NEAR ZERO IN BLOWING DUST NEAR THUNDERSTORMS IN SOME AREAS. ALONG WITH THE STRONG WINDS THESE THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN...HAIL...AND DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. TSB/GNL/DN
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.